MAUDE Adverse Event Report: TERUMO CORPORATION - KOFU SURFLASH I.V. CATHETER

TERUMO CORPORATION - KOFU SURFLASH I.V. CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier: not identified which this case occurred on a feline or a canine.Ethnicity: patient is an animal.Race: patient is an animal.Expiration date: jun/2026.Implanted date - device was not implanted.Explanted date - device was not explanted.Occupation: veterinary nurse.Device manufacture date: 07/17/21-07/19/21.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.The investigated codes are for the retention samples only.The codes will be updated for the actual sample on the follow-up report.When we observed the catheter and inner needles of the retention samples (5pcs), no defective properties, which may have contributed to broken catheter, were observed.The concerned product is constantly produced by fully automated process that includes the assembly of inner needle and catheter, fitting connection of those, cap and protector attachment, labeling of individual packaging through to boxing process.After received the report, entire manufacture facility was thoroughly checked.As a result, no area was confirmed where sharp edged tool may contact to the product.Furthermore, our manufacture inspection records of the concerned lot were thoroughly checked, wherein no defective records, such as an· issue that may have contributed to broken catheter, was noted.Furthermore, no defective products, such as scratched catheter or broken catheter, had been detected in our sampling inspection conducted per lot.As no anomalies were observed in the manufacture inspection records and our retention samples, we were not able to identify the specific root cause for the reported issue.(b)(4).
 
Event or Problem Description
The user facility reported that upon removal, the catheter had detached from the hub of the cannula.Two (2) incidents occurred on a feline and a canine patients.The cannulas were retrieved from the patients.It was unknown how the cannula retrieved from a feline patient.A canine needed venesection for removal.This is for the second device reported, for the first device, please see mdr 9681835-2023-00001.
 
Event or Problem Description
Additional information was received on 09 may 2023: the issue was discovered during removal of the catheter; however, it was unclear when they occurred.The catheter had been in place in the feline for 24 hours plus, and the dog only during the day as was a day patient.There was no known issue with the stylet when it was in place.The canine catheter broke within the tube.It appeared to be approximately 1 /4 -1 /3 of the way down from the hub, by the photo.It was a similar thing with the feline, unfortunately the catheter was then thrown away; therefore, it was unclear exactly where in the tube the break occurred.In both cases the hub/tube attachments were still in place and secured.The catheter remaining in the feline was simply removed manually.The catheter remaining in the canine could not be palpated and did not show up radiographically.The patient was referred, and the catheter was located using ultrasound and removed under sedation.No impact on the feline, but additional sedation and further venesection for removal were required for the canine.The remaining catheter was simply removed manually from the feline.For the canine, the catheter could not be palpated and did not show up radiographically.The patient was referred, and the catheter was located using ultrasound and removed under sedation.
 
Additional Manufacturer Narrative
D9: device available for evaluation: the sample used for the canine will be returned for investigation.The sample used for the feline is not available.This report is being submitted as follow up no.1 to provide additional information to section b5, b6, and h6.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.2 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.One (1) actual sample was returned for investigation.The catheter was confirmed to be broken at approximately 5.5mm away from the catheter root.The broken piece was not returned.Upon microscopically checking the fracture surface, it was confirmed to be flat and oval shape that suggests the possibility that the tube has been cut by a sharp-edge tool, such as scissors.If tensile or bending force was applied to the concerned product, the catheter tube will be elongated first, and not easily broken, due to the nature of the reported catheter.Upon closely checking the sample, no trace of being elongated was observed.On the other hand, the characteristics of fractured surface of the sample were indicating that the catheter tube had been cut by sharp-edge tool.However, no anomalies were observed in our entire manufacture process.As no anomalies were observed in our entire manufacture process, the manufacture inspection records, and our retention samples, we were not able to identify the specific root cause for the reported issue.

Brand Name
SURFLASH I.V. CATHETER
Common Device Name
SURFLASH I.V. CATHETER
Manufacturer (Section D)
TERUMO CORPORATION - KOFU
1727-1, tsuiji-arai
showa-cho
nakakoma-gun, yamanashi 409-3 853
JA  409-3853
Manufacturer (Section G)
TERUMO CORPORATION - KOFU
reg. no. 9681835
1727-1, tsuiji-arai, showa-cho
nakakoma-gun, yamanashi 409-3 853
JA   409-3853
Manufacturer Contact
gina digioia
950 elkton blvd
elkton, MD 21921
6402040886
MDR Report Key16814839
Report Number9681835-2023-00002
Device Sequence Number20267080
Product Code FOZ
UDI-Device Identifier34987350743597
UDI-Public34987350743597
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K991406
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberSR*FF2225
Device Lot Number210716D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2023
Supplement Date Received by Manufacturer05/09/2023
06/09/2023
Initial Report FDA Received Date04/26/2023
Supplement Report FDA Received Date05/30/2023
07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown